What medications cause bowel leakage?


Quick Answer

Medications that cause bowel leakage, according to the American Congress of Obstetricians and Gynecologists, are those with the side effects of loose stools and diarrhea. Although many drugs can cause diarrhea, the most likely ones to cause severe diarrhea and loose stools, resulting in bowel leakage are antibiotics, chemotherapy medications, immunosuppressants and nonsteroidal anti-inflammatory medications.

Continue Reading

Full Answer

Heartburn and ulcer medications including Nexium, Zantac, Axid and Prilosec can cause diarrhea, states Medline Plus, which in turn can lead to bowel leakage. Other medications on the list are mycophenolate, which suppresses the immune system, ibuprofen and laxatives. Antibiotics can also cause bowel leakage because they kill bacteria, even healthy bacteria in the gut, leading to diarrhea and loose stools.

Chronic constipation, surgery, nerve and muscle damage, stress and emotional problems can also cause bowel leakage, explains Medline Plus. Regardless of the cause, there are many ways to prevent and improve the condition such as a healthy diet, pelvic floor exercises, undergoing surgery and taking certain medications. An individual with bowel leakage needs to avoid artificial sweeteners, alcohol, caffeine and dairy products that can cause incontinence. Instead, eat a diet rich in fiber, such as vegetables and whole grains, to add bulk to the stool.

Learn more about Side Effects

Related Questions